Desktop version

Home arrow Health

  • Increase font
  • Decrease font


<<   CONTENTS   >>

How do I know when my relative with diabetes is having a low blood sugar reaction? What should I do to help?

The signs of a low blood sugar reaction can range from fairly obvious to quite subtle and hard to detect. The very young and the elderly are less likely to spontaneously complain of symptoms, but more often just slip into hypoglycemia. Those who have had diabetes for a long time, generally more than 10 years, may lose their ability to perceive hypoglycemia and fail to make complaints or take action to prevent seriously low blood sugar from occurring. This is much more common in longstanding type 1 diabetes than it is in type 2 diabetes. Those who are aware that something is wrong and who are able to voice their concerns will complain of a combination of hunger, headache, shakiness, sweating, palpitations (a sensation of fluttering in the chest), blurred vision, and inability to think straight or coordinate their actions, especially fine motor actions such as writing, typing, or dialing phone numbers. The very young, the elderly, or those with unawareness of low blood sugar will often exhibit confusion or bizarre behavior, shakiness, sweating, drowsiness, or restlessness in the earlier stages. Bizarre behavior can take many forms, from inappropriate laughing or crying, aggression, staring blankly, to making repetitive movements or inappropriate verbal responses to questions. Most people with diabetes will have their own individual pattern of behavior that tends to repeat itself each time their blood sugar is low. Therefore, familiarity is very helpful for recognition of low blood sugar in loved ones or colleagues.

If the low blood sugar is severe, loss of consciousness and seizures will occur. This is of course very worrisome to the observer and necessitates prompt action. Loss of consciousness can result from both very high and very low blood sugar. It comes on much more rapidly with low blood sugar than with high blood sugar and is usually more rapidly reversible if treated promptly and effectively. However, unless the circumstances unmistakably indicate high blood sugar, or a fingerstick glucose reading is available, the safest treatment is to administer sugar or glucose or use a glucagon injection kit. Additional glucose is unlikely to worsen in the short term the already serious situation of a coma due to high blood sugar, but could be lifesaving to a person with coma due to a very low blood sugar. Therefore, when in doubt, glucose or household sugar administration is the best route to take. Fortunately, the body has powerful mechanisms to prevent the blood sugar from becoming fatally low and these are generally intact in those with diabetes. For this reason, severely low blood sugar, while it is an emergency, is seldom fatal, considering how often it occurs.

My child has diabetes. What can I do when he or she is sick to help prevent the diabetes from going out of control?

Certain forms of illness are more likely to throw the diabetes out of control than others. Generally, those illnesses that provide quite intense stress to the body are more likely to cause the diabetes to go out of control than those that result in disability without general body stress. Illnesses associated with fever, infection, rapid heart rate, loss of appetite, and disordered bodily functions such as diarrhea, vomiting, breathlessness, etc. are often associated with loss of glucose control. It is important to remember that when a child is not eating due to a generalized illness, he or she may require as much or more insulin than he would take with a meal if he were eating. This is often very surprising to people with diabetes and their caregivers. When the body is under stress, it produces a variety of hormones that serve to counteract the stress, in part by raising the blood sugar. In those without diabetes, this response is generally beneficial. However, in those with diabetes it can be counterproductive. Therefore, the key to helping the sick child with diabetes from losing glucose control is to check the blood sugar frequently, such as every 2 hours, and to administer insulin according to the blood sugar level if the blood sugar level continues to rise and without regard to the intake of food. More insulin will be needed if the child is able to eat. Dehydration is a key contributor to worsening high blood sugar and therefore every attempt should be made to keep hydration up, with fluids that are not high in sugar (avoiding colas or juices, for example) as long as the blood sugar is high. Fluids that contain electrolytes, such as Pedialyte® or a similar product, are preferable to water alone in preventing dehydration. Remedies to reduce the severity of the illness, or the symptoms from it, can also help to keep glucose levels under control, such as sponging or antifever medications to lower a high temperature, antinauseants, or antidiarrheals to reduce intestinal disturbances. Reducing or minimizing psychological stress can also play a significant part, so this would not be the time to emphasize the homework that is not getting done or the test that might be missed!

It is important to remember that some illnesses are severe enough that they will throw the diabetes out of control in spite of a parent's best efforts to do everything to prevent it. Therefore, if the blood sugar is climbing in spite of frequent testing and administration of additional insulin or if is clear that dehydration is occurring, professional help should be sought without any sense of guilt or failure.

 
<<   CONTENTS   >>

Related topics